Dear Robert
I was diagnosed with adenomyosis after a myomectomy to remove fibroids last year. My partner and I are trying to get pregnant and so we are hoping that I can get pregnant via IVF treatment. I received a course of the GnRH agonist Zoladex last year (4 injections), the idea being that in the window of a few weeks/month after, my adenomyosis would be suppressed and so increase my chances of conceiving. Unfortunately that window of opportunity was missed and my periods have come back far heavier than they were before. My physician would like me to take more Zoladex before starting the IVF. My question to you is – if my periods are heavier now, surely this means that the adenomyosis has been made worse by the Zoladex treatment, and therefore its risky to take it again? What is the positive evidence for taking GnRH agonist treatments such as this, to improve fertility? Thank you very much for your help, it is massively appreciated. Yours, A.

Reply…

Dear A

I would be very surprised if the Zoladex could have made your adenomyosis worse. I rather agree with your doctor who is inclined to try the same treatment again. And yes, suppression of ovarian function certainly does show a positive side. Clearly your chances of conception are not good, particularly as you have had a myomectomy (which may be why your periods have increased) as well as adenomyosis. But I do not think there is any better strategy than the one you are being advised to consider.

Best wishes
Robert Winston

Leave your thought